Increased intraocular pressure, cataract risk found with anterior peribulbar triamcinolone
Chew EY. Retina. 2011;31:284-289.
Eyes with diabetic macular edema had an increased risk for elevated intraocular pressure and cataract development after anterior peribulbar injections of triamcinolone acetonide, according to results of a new study.
Patients were randomly assigned to receive either focal/grid photocoagulation; anterior injection of 20-mg triamcinolone acetonide; anterior injection followed by laser; posterior injection of 40-mg triamcinolone acetonide alone; or posterior injection followed by laser.
Of the 96 eyes that completed the 2-year follow-up period, two eyes (8%) in the laser group, 11 eyes (31%) in the anterior groups and six eyes (17%) in the posterior groups had intraocular pressure increases that were greater than 10 mm Hg from baseline.
The risk for ptosis development was greater in the posterior injection group, the study said.
At 2-year follow-up, none of the phakic eyes in the laser group had undergone cataract surgery, but five eyes (17%) in the anterior groups and one eye (3%) in the posterior groups had surgery.
The researchers said the sample size was not large enough to conduct definitive statistical analyses. However, the results could be applied to other conditions that are treated with peribulbar corticosteroids.